Arizona, 2018

Damaging Wind in Arizona, August 14, 2018

August 14, 2018 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over higher terrain areas to the northeast of Phoenix during the early evening hours on August 14th. One of the stronger storms developed in the area around Horseshoe Lake and an SRP automated weather station on the far south end of the lake recorded a wind gust to 60 mph at 1820MST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over higher terrain areas to the northeast of Phoenix during the early evening hours on August 14th. One of the stronger storms developed in the area around Horseshoe Lake and an SRP automated weather station on the far south end of the lake recorded a wind gust to 60 mph at 1820MST. There were no reports of wind damage or injuries anywhere in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 2:19 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 14, 2:19 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
219 PM MST Tue Aug 14 2018

.SYNOPSIS...
Increasing Monsoon thunderstorm activity is forecast tonight into
Thursday with locally heavy rainfall, strong wind gusts, and
blowing dust possible. A gradual drying trend will occur this
weekend into next week, with temperatures climbing back to above
normal.

&&

.DISCUSSION...

Once again, a potentially active evening is setting up across
south-central Arizona. The increase in moisture noted in morning
soundings, with precipitable water values exceeding 1.6 inches
across the lower deserts, has supported earlier than normal
convective development from southeast Arizona into the Mogollon
Rim. SPC mesoanalysis shows an axis of 2000-2500+ J/kg of MLCAPE
extending from Tucson into far eastern Maricopa County, with
little inhibition, highlighting the very unstable air mass in
place. Additionally, a well-mixed layer extending above 500-mb
remains in place, likely from the multi-day period of easterly
flow aloft, with very steep lapse rates resulting in the high
instability readings. One limiting factor for more
widespread/organized severe weather will be the weaker mid-level
flow, which has become more southeasterly in nature. Otherwise, a
primed environment for locally strong wind gusts, heavy rain, and
areas of blowing dust is in place.

Hi-res model guidance, while not perfectly consistent, generally
agrees on developing widespread thunderstorms across southeast
Arizona and the Mogollon Rim (which is already occurring). A few
clusters of storms and associated outflow boundaries are likely to
spread westward/northwestward late this afternoon and evening
across Pinal and Maricopa Counties. As always, it is not certain
thunderstorms will survive in tact into the lower deserts, with
much higher confidence in outflows affecting most locations. A
Blowing Dust Advisory (watch) has been issued for the lower
deserts south and east of Phoenix to account for outflow-generated
dust storms that may develop.

This most recent convectively active period may extend into
Thursday as well. Satellite imagery shows an inverted trough over
northwest Mexico, which is expected to move south to north during
the next 24-48 hours. With the amount of moisture in place, the
potential for thunderstorms and potentially heavy rain will remain
high. However, many mesoscale details related to tonight's
expected convection may affect the evolution tomorrow, such as the
amount of debris cloudiness and reduction in convective
instability. Therefore, confidence is only moderate at this time
in another active day on Thursday. Nevertheless, PoPs above 30
percent have been maintained for tomorrow afternoon and evening.

A gradual drying and warming trend is anticipated into this
weekend as high pressure builds nearly overhead. This should bring
the first extended break in an active Monsoon period in what seems
like awhile, with temperatures climbing back to near or above-
normal.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Latest high-res models are now indicating an active evening weather-
wise for the Phx area terminals. There is now moderate-high
confidence that outflows from TS developing to the east and
northeast will (at least) push outflows westward into the greater
Phx area. Current forecast timing is that these outflows will affect
KSDL around 02Z and KPHX/KIWA around 03Z, with possible blowing dust
as well. However, confidence is too low to include dense blowing
dust (visibilities aob 1 mile) in the TAFS at this time. Wind gusts
in the 30-40 kt range look fairly likely, with a slight chance of
gusts as high as 50 kts. Brief heavy rain is possible shortly after
the arrival of the outflows. Lighter southeasterly winds and VCSH
are expected to persist through the rest of the night once the
initial storm activity moves off the the west.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect southerly winds at KBLH at southeasterly winds at KIPL to
persist through the TAF period. Otherwise skies will be mostly clear
with FEW-SCT decks from 10-15kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Friday through Tuesday:
Elevated moisture levels will continue into Friday for all
districts resulting in enhanced chances for thunderstorms and
wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air will
slowly push into the region during the weekend and early next week,
but afternoon storms will still be possible over higher terrain
areas. Throughout the period wind speeds will be typical for mid
summer with the usual afternoon breezes. Temperatures will start out
near average on Friday and then gradually warm near to slightly
above normal Saturday through Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
     evening for AZZ539-548-550-551-553>555-559.

CA...None.
&&

DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Percha/Wilson/MO

In the hours before

Special weather statement, Aug 14, 5:18 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM MST TUE AUG 14 2018

AZZ547-556-558-562-563-150100-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
518 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
600 PM MST...

At 517 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Tonto National Monument, or 11 miles east of Roosevelt,
moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with pea sized hail.

Locations impacted include...
Roosevelt and Tonto National Monument.

This includes AZ Route 188 between mile markers 227 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11092 3368 11084 3363 11078 3347 11101
      3366 11118 3375 11097
TIME...MOT...LOC 0017Z 049DEG 14KT 3366 11092

Wilson
Special weather statement, Aug 14, 5:47 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST TUE AUG 14 2018

AZZ558-560-562-563-150130-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
547 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...

At 547 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with small hail.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City and Claypool.

This includes the following highways...
US Highway 60 between mile markers 242 and 257.
AZ Route 70 between mile markers 253 and 262.
AZ Route 77 between mile markers 162 and 170.

LAT...LON 3348 11067 3337 11057 3320 11074 3339 11092
TIME...MOT...LOC 0047Z 049DEG 11KT 3339 11069

Wilson
Special weather statement, Aug 14, 6:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST TUE AUG 14 2018

AZZ545-547-557-150145-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
611 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
645 PM MST...

At 611 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Horseshoe Reservoir, or 8 miles northwest of Sycamore
Creek, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Camp Creek and Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 11154 3390 11183 3400 11174 3400 11150
      3401 11148 3401 11147
TIME...MOT...LOC 0111Z 027DEG 6KT 3401 11160

Wilson
Special weather statement, Aug 14, 6:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
617 PM MST TUE AUG 14 2018

AZZ547-557-558-150200-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
617 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 700 PM MST...

At 616 PM MST, Doppler radar was tracking a strong thunderstorm over
Apache Lake, or 11 miles southwest of Roosevelt, moving southwest at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Apache Lake, Canyon Lake and Tortilla Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 11116 3339 11139 3340 11140 3358 11152
      3364 11125
TIME...MOT...LOC 0116Z 061DEG 14KT 3357 11129

Wilson

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 14, 6:20 PM MST
Where
Maricopa County, 13.77 mi ENE of Carefree
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.980, -111.710

Thunderstorms with strong gusty winds developed over the higher terrain northeast of Phoenix during the early evening hours on August 14th. One of the stronger storms affected the area around Horseshoe Lake. At 1820MST an SRP automated mesonet weather station measured a wind gust of 60 mph on the far southern end of the lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772082.